Ohio, 2022

Damaging Winds in Ohio, August 20, 2022

August 20, 2022 · NWS PBZ · 7 events in 4 counties and zones

Discrete cells followed by a well organized line of storms crossed through eastern Ohio during the evening of August 20th before weakening just before midnight in West Virginia and Pennsylvania. Radar suggests the development of a rear inflow jet of 50kts at ten thousand feet as the well-defined line progressed through eastern Muskingum County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Discrete cells followed by a well organized line of storms crossed through eastern Ohio during the evening of August 20th before weakening just before midnight in West Virginia and Pennsylvania. Radar suggests the development of a rear inflow jet of 50kts at ten thousand feet as the well-defined line progressed through eastern Muskingum County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 1:39 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 20, 1:39 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
239 PM EDT Sat Aug 20 2022

.SYNOPSIS...
Warm, humid weather is likely with scattered thunderstorms
possible each afternoon through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As Great Lakes low pressure propagates eastward, scattered
thunderstorms will increase across the Ohio Valley by late
afternoon or early evening, particularly towards the west where
the higher instability is achieved, coincident with bulk shear
25-35kts. The area from I-79 and west is highlighted in a
marginal risk for severe thunderstorms for the potential of
damaging wind gusts.

Due to warm advection overnight and continued forcing,
convection isn't progged to dissipate overnight. Nocturnal
thunderstorms are anticipated, but damaging wind threat will
decrease as the atmospheric column saturates.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Closer proximity of the upper trough, jet enhancement, and the
approach of a sfc front Sunday will foster more widespread
convection that afternoon and evening. The severe threat appears
low at this time given only 25-30kts of bulk shear and
generally weak instability.

The upper trough will slowly transition over the region Monday
and complete the sfc cold frontal passage, starting a brief
period of slightly below average temperature. Showers and an
isolated thunderstorm will remain likely for much of the region
in part to vort advection on the backside of the trough. The
severe threat should be minimized given excessive cloud cover
minimizing instability.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Precipitation chances will dwindle by mid week as the trough
continues to track east and high pressure slowly builds in from
the west. Ensembles suggest a weaker upper pattern through this
period in part due to strengthening of the Atlantic ridge. Dry
weather and seasonable temperature is the likely result.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR will prevail through the afternoon with the exception of
TSRA development which should begin closer to 22-00z beginning
in ZZV. TSRA will be capable of damaging wind gusts particularly
near ZZV, HLG. Otherwise, brief downpours may reduce vis.

.Outlook...
Shower/thunderstorm chances remain through the weekend.
Periodic and isolated restrictions due to convection will likely
give way to widespread and prolong restrictions late Sunday
into Monday with a flux of low- level moisture.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 20, 2:41 AM EST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
341 AM EDT Sat Aug 20 2022

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-210745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver-
Hancock-Brooke-Ohio-Marshall-
341 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible late this afternoon and
evening. The main severe threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms are possible Sunday afternoon and evening. The
main severe threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ008-009-014>016-021>023-029-031-073>076-WVZ012-021-509-510-210745-
Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
341 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible Sunday afternoon and evening. The
main severe threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ511>514-210745-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
341 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 1:31 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
231 PM EDT Sat Aug 20 2022

PAZ009-015-201900-
Forest PA-Clarion PA-
231 PM EDT Sat Aug 20 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLARION AND EASTERN
FOREST COUNTIES THROUGH 300 PM EDT...

At 230 PM EDT, radar indicated a strong thunderstorm over
Marienville, moving northeast at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marienville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4147 7896 4146 7899 4145 7900 4145 7906
      4142 7907 4142 7909 4140 7909 4136 7916
      4148 7932 4163 7916 4162 7895
TIME...MOT...LOC 1830Z 226DEG 26KT 4148 7917

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 20, 4:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
514 PM EDT Sat Aug 20 2022

OHZ057-202145-
Muskingum OH-
514 PM EDT Sat Aug 20 2022

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MUSKINGUM COUNTY THROUGH
545 PM EDT...

At 514 PM EDT, a strong thunderstorm was near Perry State Forest,
moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Dresden, Frazeysburg,
Pleasant Grove, Gratiot, Fultonham, Cannelville, East Fultonham,
Drake, and Dillon State Park.

People attending Zanesville, OH should seek safe shelter immediately!

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 8223 3995 8220 4016 8219 4008 8184
      3977 8200 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2114Z 199DEG 26KT 3984 8215

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Cleveland radar (KCLE), 145 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
August 20, 5:00 PM EST
Where
Muskingum County, Frayszeburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -82.120

Emergency manager reported damage in Frazeyburg.

Thunderstorm Wind, Coshocton

When
August 20, 5:26 PM EST
Where
Coshocton County, 2.14 mi NNW of Tunnel Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.280, -82.060

Social media post of a small shed displaced on County Road 3.

Thunderstorm Wind, Coshocton

When
August 20, 5:30 PM EST
Where
Coshocton County, 2.61 mi SW of Warsaw
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.300, -82.030

Social media post of trees down on State Route 60.

Thunderstorm Wind, Muskingum

When
August 20, 7:10 PM EST
Where
Muskingum County, 2.65 mi E of Mt Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.950, -82.100

Social media post of trees down along State Route 40.

Thunderstorm Wind, Tuscarawas

When
August 20, 7:40 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dundee
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.590, -81.610

A 911 Call Center reported lines down in town of Dundee.

Thunderstorm Wind, Tuscarawas

When
August 20, 7:53 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.530, -81.480

A 911 Call Cent reported trees down in downtown Dover.

Thunderstorm Wind, Guernsey

When
August 20, 8:07 PM EST
Where
Guernsey County, 0.69 mi N of Old Washington
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.040, -81.430

A 911 Call Center reported a tree down on Putney Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046402, 1046403, 1046404, 1046405, 1046406, 1046407, 1046408.